Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 263, NWS Tulsa, OK

June 9, 2009Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 9, 2009, 7:19 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2009, 7:19 PM CDT (00:19 UTC)
Expired
Jun 9, 2009, 8:07 PM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Pawnee County, OK

The radar

The Vance AFB radar (KVNX), 114 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
2.7
Supercell composite
26.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 100019
SVRTSA
OKC113-117-100115-
/O.NEW.KTSA.SV.W.0263.090610T0019Z-090610T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL
  AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 30 MILES WEST OF GRAINOLA TO 36 MILES WEST 
OF   RALSTON...MOVING EAST AT 40 MPH. GUSTY WINDS...LARGE HAIL AND 
HEAVY RAIN MAY DEVELOP OUT AHEAD OF THE LINE AS IT MOVES EAST. 

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GRAINOLA...
  BURBANK...SHIDLER...RALSTON...FORAKER...FAIRFAX AND PEARSONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3700 9632 3638 9655 3644 9702 3653 9701
      3656 9690 3659 9690 3660 9691 3658 9699
      3659 9704 3666 9708 3670 9707 3671 9705
      3670 9694 3676 9689 3676 9683 3679 9676
      3700 9674
TIME...MOT...LOC 0018Z 271DEG 36KT 3695 9716 3659 9734

$$
3 follow-up statements
000 
WWUS54 KTSA 100046
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
746 PM CDT TUE JUN 9 2009

OKC113-117-100115-
/O.CON.KTSA.SV.W.0263.000000T0000Z-090610T0115Z/
OSAGE OK-PAWNEE OK-
746 PM CDT TUE JUN 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PAWNEE AND WESTERN OSAGE COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES WEST OF GRAINOLA TO 18 MILES 
SOUTHWEST OF APPERSON...MOVING EAST AT 40 MPH. 

THE LINE HAS BEEN WEAKENING...BUT PORTIONS REMAIN SEVERE. 

THE STRONGEST PART OF THE LINE WAS JUST SOUTH OF PONCA CITY. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRAINOLA...
APPERSON...WEBB CITY...RALSTON...BURBANK...FAIRFAX...SHIDLER...
PEARSONIA AND FORAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING DAMAGING
WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3700 9632 3643 9657 3648 9697 3653 9701
      3656 9690 3659 9690 3660 9691 3658 9699
      3659 9704 3666 9708 3670 9707 3671 9705
      3670 9694 3676 9689 3676 9683 3679 9676
      3700 9674
TIME...MOT...LOC 0045Z 267DEG 35KT 3700 9685 3664 9703

$$
000 
WWUS54 KTSA 100058
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
758 PM CDT TUE JUN 9 2009

OKC113-117-100115-
/O.CON.KTSA.SV.W.0263.000000T0000Z-090610T0115Z/
OSAGE OK-PAWNEE OK-
758 PM CDT TUE JUN 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PAWNEE AND WESTERN OSAGE COUNTIES...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF GRAINOLA TO 11 MILES WEST OF BURBANK...MOVING EAST AT 40
MPH.

AT THIS TIME...THE HAIL THREAT HAS ENDED. HOWEVER...THE LINE OF 
STORMS IS STILL CAPABLE OF PRODUCING VERY STRONG WINDS. WINDS OVER 
60 MPH WERE OBSERVED IN EASTERN KAY COUNTY AT 740 PM.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...APPERSON...
GRAINOLA...WEBB CITY...BURBANK...RALSTON...SHIDLER...FAIRFAX...
FORAKER AND PEARSONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING DAMAGING
WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3700 9632 3643 9657 3648 9697 3653 9701
      3656 9690 3659 9690 3660 9691 3658 9699
      3659 9704 3666 9708 3670 9707 3671 9705
      3670 9694 3676 9689 3676 9683 3679 9676
      3700 9674
TIME...MOT...LOC 0055Z 267DEG 35KT 3700 9672 3664 9691

$$
000 
WWUS54 KTSA 100107
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT TUE JUN 9 2009

OKC113-117-100115-
/O.CAN.KTSA.SV.W.0263.000000T0000Z-090610T0115Z/
OSAGE OK-PAWNEE OK-
807 PM CDT TUE JUN 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE AND WESTERN OSAGE
COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS AND VERY BRIEF HEAVY RAIN WILL STILL BE POSSIBLE WITH 
THIS LINE OF STORMS THROUGH 830 PM.

TO REPORT PREVIOUS HAIL OR WIND DAMAGE...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN TULSA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. 

LAT...LON 3700 9632 3643 9657 3648 9697 3653 9701
      3656 9690 3659 9690 3660 9691 3658 9699
      3659 9704 3666 9708 3670 9707 3671 9705
      3670 9694 3676 9689 3676 9683 3679 9676
      3700 9674
TIME...MOT...LOC 0105Z 267DEG 35KT 3700 9660 3664 9679

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:37 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 9, 6:37 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT TUE JUN 9 2009

...MESOSCALE UPDATE...

.DISCUSSION...
THE CELL APPROACHING NORTHWEST OSAGE COUNTY IS MOVING TOWARD
A LOCAL MAX IN THE LOW-LEVEL CAPE...VALUES NEAR 100 J/KG TO
700 MB.  THE CELL HAS ALSO TURNED RIGHT AND ITS STORM-RELATIVE
FLOW IS NOW FAVORABLE FOR LOW-LEVEL ROTATION.  THE NEGATIVE
MAY BE THAT THE CELL HAS BEEN STRUGGLING THE LAST HOUR
AND THAT MAY HAVE DISRUPTED IT OVERALL ORGANIZATION.  IF
THAT IS NOT TOO BIG OF A NEGATIVE...THE CELL HAS THE CHANCE
TO BECOME A HIGHLY ORGANIZED SUPERCELL AS IT MOVES INTO NORTHWEST
OSAGE COUNTY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
Hazardous weather outlook, Jun 9, 5:07 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT TUE JUN 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 PM CDT TUE JUN 9 2009

...HIGHEST POTENTIAL FOR SEVERE WEATHER EXISTS ACROSS FAR NORTHEAST
   OKLAHOMA THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
        RISK...ELEVATED.
        AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 530 PM.

AREA AT GREATEST RISK...NEAR THE KANSAS BORDER.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 530 PM.

        AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
                                FAR NORTHWEST ARKANSAS

DISCUSSION...
A NEAR STATIONARY WARM FRONT CURRENTLY REMAINS SOUTHERN KANSAS WITH
A HIGHLY UNSTABLE...BUT STRONGLY CAPPED...AIRMASS RESIDING SOUTH
OF THE BOUNDARY OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. IN
ADDITION...A DRY LINE WAS LOCATED ACROSS NORTHWEST OKLAHOMA LATE
THIS AFTERNOON. THE CURRENT STRONG TO SEVERE CONVECTION HAS
REMAINED ACROSS KANSAS AND SOUTHWEST MISSOURI IN THE VICINITY OF
THE WARM FRONT...HOWEVER IT APPEARS THAT THE STRONG CAP IN PLACE
WILL CONTINUE TO HOLD INTO THE EARLY EVENING ACROSS MUCH OF THE
REGION.

DEEP LAYER SHEAR ALSO WILL REMAIN IN PLACE LATE THIS AFTERNOON AS
A MID LEVEL JET STREAK MOVES OVER THE AREA...ESPECIALLY AREAS
ALONG AND NEAR THE KANSAS BORDER. STORMS THAT DEVELOP OR MOVE INTO
FAR NORTHEAST OKLAHOMA WILL LIKELY BE SUPERCELLULAR EARLY ON WITH
ALL MODES OF SEVERE WEATHER...INCLUDING VERY LARGE HAIL AND ISOLATED
TORNADOES...WITH THE HIGHEST POTENTIAL TO REMAIN ACROSS THE KANSAS
AND OKLAHOMA BORDER COUNTIES THROUGH THE EARLY EVENING. THE SEVERE
THREAT WILL BEGIN TO DECREASE AFTER MIDNIGHT AS STORMS MOVE EAST
OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY THIS EVENING ACROSS
NORTHEAST OKLAHOMA AND POSSIBLY LATER THIS EVENING ACROSS NORTHWEST
ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE BOTH
WEDNESDAY AND THURSDAY AS THE COLD FRONT MOVES BACK INTO NORTHEAST
OKLAHOMA WEDNESDAY AFTERNOON. THE ATMOSPHERE WILL AGAIN BECOME
UNSTABLE ALONG AND SOUTH OF THE BOUNDARY WITH THE POTENTIAL FOR
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY AFTERNOON INTO THE
OVERNIGHT HOURS.

DEPENDING ON THE EVOLUTION OF WEDNESDAY NIGHTS THUNDERSTORM COMPLEX
ANOTHER ROUND OF SEVERE STORMS COULD BE POSSIBLE THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK AS RICH GULF MOISTURE REMAINS OVER
THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR A PERIOD
OF UNSETTLED WEATHER THAT INCLUDES SEVERAL ROUNDS OF POTENTIALLY
SEVERE THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:18 PM CDTSpecial Weather StatementTSAOsage27 min
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningTSAOsage54 min
Jun 9, 8:54 PM CDTSevere Thunderstorm WarningTSAOttawa66 min
Jun 9, 9:05 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Nowata, Ottawa40 min
Jun 9, 9:09 PM CDTSpecial Weather StatementTSAWashington36 min
Jun 9, 9:25 PM CDTAreal Flood AdvisoryTSACraig, Ottawa65 min
Jun 9, 9:45 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa60 min
Jun 9, 10:50 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes55 min
Jun 10, 3:38 PM CDTSevere Thunderstorm WarningTSACreek, Pawnee37 min
Jun 10, 3:54 PM CDTSevere Thunderstorm WarningTSAOsage44 min
Jun 10, 4:06 PM CDTSpecial Weather StatementTSAOkfuskee54 min
Jun 10, 4:14 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee38 min
Jun 10, 4:17 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington47 min
Jun 10, 5:04 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg71 min
Jun 10, 5:21 PM CDTSpecial Weather StatementTSAOttawa24 min
Jun 10, 5:23 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee, Pittsburg67 min
Jun 10, 5:49 PM CDTSevere Thunderstorm WarningTSACherokee, Haskell, Latimer, LeFlore, McIntosh, Muskogee and 3 more56 min
Jun 10, 6:32 PM CDTTornado WarningTSAHaskell, Sequoyah28 min
Jun 10, 6:39 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, Muskogee and 2 more66 min
Jun 10, 6:47 PM CDTTornado WarningTSAAdair, Sequoyah28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.